AUSTIN (KXAN) — Two people are dead after a series of overnight drug overdoses in Austin’s Sixth Street area. Austin-Travis County EMS suspects most of these are tied to fentanyl.
Officials said they responded to seven situations, with 13 ambulances taking over a dozen people to the hospital.
ATCEMS told KXAN it got an overdose call just after midnight on Friday from Seventh and Sabine Streets. That person died on the scene.
According to ATCEMS, it got another call people were unconscious just after 3 a.m. on Fifth and Trinity Streets. Five ambulances took six people to the hospital from here, with another person dying.
Someone also called ATCEMS to report a person in cardiac arrest around 6:30 a.m. on Eighth and Red River Streets. Two people there were taken to the hospital, ATCEMS told KXAN. One of those people was revived by CPR on the scene.
ATCEMS told KXAN in these incidents, they did see signs and symptoms of opioid use.
Jarod Kennedy, a carpenter who does a lot of work downtown, said drugs are everywhere in the Sixth Street area.
“I’m seeing people who are pushing [drugs], people who are standing on the corner asking you if you want whatever they have,” Kennedy said.
Kennedy never knows what he’s going to see or who’s going to come up to him.
“Constantly people who are without mind, walking around — who are obviously on something,” he said.
KXAN’s interview with Kennedy was interrupted by sirens. Just on the other side of the street on Seventh and Sabine, where someone died hours before, we saw another person put on a stretcher being taken into an ambulance.
“She was breathing like heavily, real heavily,” a man living on the street said. “I opened her eyes, pulled on her arms, and she wouldn’t respond.”
The man experiencing homelessness said the woman taken away on the ambulance is his girlfriend.
“Smoked some crack last night,” he said.
ATCEMS told KXAN it got a call she overdosed.
“Currently the Office of the Chief Medical Officer is providing a medical advisory to all of our local medical providers,” ATCEMS Commander Cpt. Darren Noak said.
Both ATCEMS and APD admit opioid use is becoming more common in Austin. APD said it’s seeing more pills used as a cheaper substitute for heroin.
“It’s very likely that what happened last night is contributed to a certain batch of whatever drug was distributed.” Sgt. Tracy Gerrish with APD’s Homicide Unit said. “It is a fentanyl crisis right now.”
It’s not clear whether those who were taken to the hospital are experiencing homelessness, though APD said 20-25% of overdoses happen among people who are.
What is certain, overdoses have gone up. According to APD, Austin had 133 in 2019, 162 in 2020 and 170 in 2021.
“It’s just background noise at this point, unfortunately,” Kennedy said.
With South By Southwest coming up, APD said it does plan on having more officers patrolling the entertainment district.
“Police response is going to be to flood the downtown area with narcotics officers and undercover officers to target dealers,” Sgt. Gerrish said. ” Just last week we had three to four incidents where officers had to give Narcan to people in the midst of overdosing and saved their lives.”
They’re asking everyone to stay away from street drugs, as you never know what they might be laced with.
How bars are responding?
In his 10+ years working as a bartender, most of that time in downtown Austin, Jon says he’s seen it all including an overdose that happened during one of his shifts.
“She just collapsed in the bar and immediately fell to the floor,” he said.
He now carries fentanyl test strips to make sure customers and friends are safe. He tells KXAN he’s ordering more after hearing about the overdose incidents Friday. He’s seeing more bars respond as well.
“There are several bars that do keep Narcan, not as many as I would like but that is becoming more and more popular,” he said.
In a statement, Tasha Miller, owner of Pelons Tex Mex & Bar 508, told KXAN although her establishment hasn’t seen any overdoses, workers always monitor guests’ actions and reactions and cut off guests if needed.